Aa
Aa
A
A
A
Close
Avatar universal

Hypothyroidism euthyrox tablet allergy

I had irregular periods after my ectopic pregnancy and single dose methotrexate.Also I had cold,and pink eye like allergic reactions on eye.It was almost cured after consulting doctor he gave medicine telling that is just winter cold allergy. Later i consulted gynecologist for irregular period and blood test shows I have hypothyroidism (TSH 11.5).today started euthyrox.i had the tablet 1 hour before food and 15 mins after having my breakfast my eyes started swelling,itching and irritated.after an hour it reduced and eyelid swelling went off completely after 3 to 4 hours.just 1 eye swelled(right eye) and face itching was also there on right cheek.i called my doctor and he said he have never heard of such a reaction for this medicine.i have dichlogen allergy before.
Also 1 more doubt I have included cabbage atleast twice in a week for last 6 months.is there any changes that this be the reason for me getting thyroid.because I have checked thyroid levels twice during last 2 years and we're negative.
5 Responses
Avatar universal
Eating cabbage twice a week made me do some searching and I found that cabbage contains goitrins, which is one of the three types of goitrogens:
goitrins, thiocyanates, and flavonoids.

I also found that "Foods that contain goitrogens are able to disrupt thyroid function by inhibiting your body’s ability to use iodine. More specifically, goitrogens can block the process by which iodine is incorporated into the key thyroid hormones thyroxine (T4) and triiodothyronine (T3).3

They also inhibit the actual release of thyroid hormone by your thyroid gland and disrupt the peripheral conversion of the thyroid storage hormone T4 into the active thyroid hormone T3.

As a result, goitrogens can cause a goiter or an enlarged thyroid. They can also act like antithyroid drugs, slowing down your underactive thyroid and potentially causing hypothyroidism."

So if it were me  I would not want to take thyroid med unless I was sure about the cause.  I would investigate the possibility of it being related to eating cabbage so often, by stopping it and after several months, re-test your thyroid function.   Specifically, you should test for the active thyroid hormones, Free T4 and Free T3 (not Total T4 and Total T3), and TSH again.     Note that TSH is useful as an indicator of thyroid status only when it is at extreme levels.   The best indictors are an evaluation to determine if there are multiple symptoms typical of  hypothyroidism.  If those symptoms are present, and Free T4 and Free T3 are in the lower half of their ranges , that is strong evidence of hypothyroidism and the need for thyroid medication. Also note that if you need thyroid medication, the dosage should never be determined based on TSH.  Med dosage should be enough to relieve hypo symptoms.    Also if you should have to take thyroid med, make sure you delay your morning dose of the med until after the blood draw for thyroid tests, in order to avoid false high results.   If found hypothyroid, you should also test for Vitamin D, B12 and ferritin and supplement as needed to optimize.  D should be t least 50 ng/ml, B12 in the upper part of its range, and ferritin should be at least 100.
1 Comments
So u guess there is a chance that I don't really have hypothyroidism and the excess intake of cabbage would have made my TSH value high.so if I choose not to have cruciferous vegetables and soy products I hope my TSH value come down.

****To check if this was a true guess when I should test my blood after a month or 2 months or need to give some more time?? ****
I also heard that if u start having medicines for hypothyroidism it's for life long and u can't stop it.if u stop it u will have severe side effects and all.
****unfortunately I started taking medicines from yesterday onwards.is it safe to stop it now?****
Avatar universal
Yes it is absolutely sage to stop the thyroid med after only one dose.  

Other than for some types of hypothyroidism that are temporary, If a person becomes hypothyroid then yes the medicine is needed as a daily replacement for life, and after long term use, stopping the med would cause a return of hypothyroid symptoms.  

I don't know for certain how long it will take for your thyroid system to reflect stopping the daily intake of cabbage, but if it were me, I would wait for  several months and then re-test and see if your thyroid levels have changed.  
2 Comments
Thank you for your quick reply...let me see wat happens after 2 months
I have been taking euthyrox 50 mcg since Feb 10th (2 months now).
I haven't got my periods since last month 16(40 days) so went to doctor to check for pregnancy and thyroid values.
Yesterday I tested both and pregnancy was negative and my thyroid values are
TSH 1.42
FT4 1.46
FT3 3.01

Is this a safe value now...will I get concieved soon?should I reduce my dose of medicine after consulting doctor?what is your impression about the results?
Avatar universal
Test results vary from one lab to another, so you always ned to compare results to reference ranges from that lab.  So please post the reference ranges for those results.  

Also, have you ever been checked for the antibodies of Hashimoto's Thyroiditis?  Since your original TSH was high, it would have been good to test for Thyroid Peroxidase antibodies (TPO ab), and Thyroglobulin antibodies (TG ab) Those tests would tell if your high TSH was due to Hashi's, and you need thyroid med.     If the high TSH was due to all that cabbage,the you don't need the thyroid med.  

Also did the doctor test for Vitamin D, B12 and ferritin?  
1 Comments
TSH   1.42 ref range .5 to 4.78
FT4    1.46 ref range .9 to 1.76
FT3    3.01 ref range 2.1 to 4.4

I didn't had any other tests you mentioned above other than these three...
Avatar universal
You really cannot know the cause for your high prior TSH unless you get tested as I suggested previously:  "Since your original TSH was high, it would have been good to test for Thyroid Peroxidase antibodies (TPO ab), and Thyroglobulin antibodies (TG ab) Those tests would tell if your high TSH was due to Hashi's, and you need thyroid med."

Until you get those additional tests done, it is not a good idea to suggest anything about your test results. and medication dosage.  In addition please tell us about any symptoms you have currently.      
1 Comments
What is this hashi?? Is it anything to worry??I had stomach cramps during my last cycle and feels tired...now I have sleeplessness... dehydrated feel...
Avatar universal
Hashimoto's Thyroiditis is an autoimmune system dysfunction which which the body erroneously identifies the thyroid gland as foreign to the body and produces antibodies to attack and eventually destroy the gland.  As the gland becomes unable to produce enough thyroid hormone, the FT4 and FT3 levels drop while the TSH increases significantly.  If Hashi's is the cause for your hypothyroid symptoms, high TSH and relatively low FT4 and FT3, then replacement thyroid medication is necessary.   This is why you need to test for the antibodies of Hashi's, to see if that was the cause.  
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Chlamydia, an STI, often has no symptoms, but must be treated.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.